Skip to content
Tainted Steroid Injections - Updated Oct.15
avatar
Caprice_WebMD_Staff posted:
If you have received a spinal steroid injection since July 1st of this year, you should be aware of this news and should discuss with your doctor:

4 Dead From Tainted Steroid Injections

So far, there are cases of Fungal Meningitis, due to contaminated steroid injections, in Tennessee, Virginia, Florida, North Carolina and Maryland.

UPDATE October 4, 2012:
Death Count Rising in Meningitis Outbreak

UPDATE October 8, 2012:
Meningitis Outbreak Death Toll Rising

UPDATE October 9, 2012:
13,000 Tainted Shots, 11 Dead

UPDATE October 11, 2012:
Meningitis Crisis Expands

UPDATE October 15, 2012:
New Warnings in Fungal Meningitis Outbreak
We must let go of the life we have planned, so as to accept the one that is waiting for us.
~Joseph Campbell
Reply
FirstPrevious12NextLast
 
avatar
CleighC responded:
My mother has gotten spinal steroid injections since July 1st, we live in the Columbia area in South Carolina. I am just wondering if the doctors office would get in touch with us if they have concerns or if we should take her in. She seems to have about 4 of the symptoms, I am a little worried but are there tests to be done or, like I asked, should I leave it to the doctors office??
Thank you for you time,
Crystal
 
avatar
Caprice_WebMD_Staff replied to CleighC's response:
Hi Crystal,

Considering she's having a few symptoms (which could be something completely different), there's no reason to wait to contact the doctor's office, just in case.
We must let go of the life we have planned, so as to accept the one that is waiting for us.
~Joseph Campbell
 
avatar
annette030 replied to CleighC's response:
She should just call her doctor and find out what the risk is for her. They should have documented the lot numbers of the steroid and which patients got them, this information should be somewhere.

I would not leave anything to a doctors' office.

Take care, Annette
 
avatar
HighnLoLita responded:
omgosh, I have and I live in Maryland. What are the symptoms??I will have to research this...Thanks Lita
Life is not measured by the number of breaths we take, but by the moments that take our breath away. - Maya Angelou.
 
avatar
elnasum responded:
my son was hurting in his back and went to the doctor.she gave him a steroid shot and a steroid patch,he started feeling better,but he started feeling strange and his leg started shaking,By the end of the evening he was shaking so bad his wife had to take him to the er,they thought he was having a reaction from the steroids and started an iv to push it out of his system.anyway to make a long story short,they told us he had a bacterial infection in his blood stream.They started him on antibiotics right away and he spent several days in the hospital.Now I'm wondering if he might have had tainted shot!
 
avatar
annette030 responded:
According to my newspaper here in Portland, you can add Michigan and Indiana to those states as off 10/6/2012. The numbers reported are very small.

I would call my doctor if I was in any of these states and had this done, the article said the sooner one is put on appropriate treatment, the better.

Take care, Annette
 
avatar
annette030 replied to annette030's response:
The newspaper added Ohio and Minnesota to the list, so now there are nine states total as of 10/7/12.

All the steroids came from a compounding pharmacy. According to the article the FDA has not approved these meds, and tolerates the practices of compounding pharmacies as long as they do not ship across state lines and produce massive amounts of meds. I don't get how they can have problems in nine states if they don't ship across state lines, unless they compound the drugs in each state. That makes no sense financially.

I also don't get why doctors would even use these compounding pharmacies since the drugs used in the doses used were readily available from regular pharmacies. I thought the whole idea of compounding pharmacies was to custom produce meds in particular doses that folks needed that were not available in mass production.

Take care, Annette
 
avatar
nodisc replied to annette030's response:
Hi Annette !! I had one within the last few weeks and so has my step son and we have been biting our finger nails. I think we are off the hook because I would assume that we would have been notified. And also, didn't know about this bit with the FDA and this state line jazz. Sounds like someone is in a lot of trouble, they get what they deserve !!! Later, Mike
 
avatar
Haylen_WebMD_Staff responded:
Hi there! I'm popping in for Caprice with new information.

UPDATE October 8, 2012:

Meningitis Outbreak Death Toll Rising

So far, eight people have died and there have been 105 reported cases in nine states. Click the link above for all of the details including a link to the complete list of recalled drugs.

Haylen
 
avatar
annette030 replied to nodisc's response:
Hi, Mike

Haven't seen you in a long time. I hope all is well with you and yours. I am glad that you and your son are doing fine, but I would not assume anything. I would contact your doctors and ask for written confirmation of the name of the pharmaceutical company that they got their product from. According to the newspaper the name of the company involved is the New England Compounding Center.

Today's paper said that the company involved shipped 17,700 single dose vials to 23 states. And that inspectors found at least one sealed vial contaminated with fungus. They are still doing tests of course. They feel that up to 13,000 people got steroid injections in their spine or other joints.

The sad news is that they were not only used on spines which could cause spinal meningitis, but also they were used on joints like knees and shoulders. I would assume this means they could have other sites for infections, but it didn't say exactly what could happen.

There have been 105 illnesses and 9 deaths so far, according to the newspaper.

Makes me glad I haven't had any of these injections.

Take care, Annette
 
avatar
fibrofran17 replied to annette030's response:
Hi All, it's Wednesday morning 10/10, you can add New Jersey and New York to the list per our news this morning. Take care, fibrofran
 
avatar
akuryak3 responded:
I used to get steriod injections in my back and glad I don't do that anymore. I feel awful for anyone who has had those injections recently.
 
avatar
annette030 replied to Haylen_WebMD_Staff's response:
This AMs, 10/16/12, newspaper stated 15 people had died in the meningitis outbreak, in 15 states. It recommended ALL doctors contact pats. who got ANY kind of injection from this pharmacy. Two more drugs are being investigated per the article. The company has recalled all the medicines it makes, also according to this article.

I would contact your doctor in writing, if you have had any kind of injection recently, and ask him to reply in writing where the meds came from, and the name of the meds used along with lot numbers. I would not leave my health in the hands of anyone else.

Take care, Annette
 
avatar
annette030 replied to annette030's response:
As of the newspaper dated 10/19/2012 at least "20 people have died" and 254 got sick. Oregon stopped dealing with this company due to a totally different problem. Oregon Board of Pharmacy revoked their license based on an investigation into "bogus prescriptions".

Apparently, the pharmacy company was accused of shipping drugs in bulk to Oregon providers, and then later getting individual RXs after the fact. By law, compounding pharmacies must ship drugs in patient specific amounts ordered with already written individual RXs.

Best of luck everyone, I am so glad I never got any injections at all.

Take care, Annette


Featuring Experts

Peter Abaci, MD , is certified in anesthesia and pain management by the American Board of Anesthesiology. Dr. Abaci received his undergraduate educat...More

Helpful Tips

Sleepy
I have been on the same pain medication with no change and all of the sudden I can't stay awake and am losing weight. Has anyone else had ... More
Was this Helpful?
2 of 12 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.